imageThe FDA is again warning consumers about the potentially life-threatening dangers of fentanyl patches falling into the hands of young children.

The agency recently released information on 26 reported cases since 1997 of accidental poisoning of children who obtained improperly stored or discarded patches. Twelve of the cases resulted in hospitalization and 10 resulted in death. Sixteen of the cases occurred in children aged 2 years or younger.

Fentanyl, a Schedule II opioid, has a high risk for fatal overdose due to respiratory depression and hypoventilation, according to the FDA. Young children are at particularly high risk for accidental exposure to fentanyl patches because of their curiosity and mobility around the house, officials said. Children who obtain patches that have not been stored or discarded properly may place them in their mouths or adhere them to their bodies.

However, officials stressed that adults also are at risk from the products if not used as directed. Physicians should read the package labeling and advise patients about how to use and dispose of the patches, the FDA said. The safest way to dispose of a spent patch is to press the sticky side together and flush it down the toilet, according to the agency.

The alert marks the fourth time since 2005 that the FDA has issued a warning about fentanyl patches. For more information, go to http://www.fda.gov/​Drugs/​Drug​Safety/​ucm300747.htm.

—Gabrielle Rosen